

25th Annual AB 1058 Child Support Training Conference AGENDA & WORKSHOP DESCRIPTIONS

The Judicial Council of California Center for Families, Children & the Courts is dedicated to improving the quality of justice and services to meet the diverse needs of children, youth, families, self-represented litigants, and other users of the California courts.

PRECONFERENCE

Wednesday, August 11, 2021

9:30 am-12:00 pm

New Child Support Commissioners' Orientation - Day 1

(For New Child Support Commissioners only)

Presentations by Hon. Adam Wertheimer & Hon. Rebecca L. Wightman
This course, occurring over two days, will cover the following topics: the unique characteristics of the assignment and associated mandatory requirements; the roles and relationships between the Court, Judicial Council staff and Department of Child Support Services (DCSS); and the many resources available, as well as practical tips for handling your calendars

[MCLE credit: 2.5 hours, Child Support]

1:00 pm-3:30 pm

AB 1058 Primary Assignment Orientation - Day 1

(For New Child Support Commissioners only)

Presentations by Hon. Patti C. Ratekin & Hon. Myrlys Stockdale Coleman

This course, occurring over two days, will cover the following topics: calendar management, jurisdiction, parentage, child and spousal support, attorney fees, claims of exemption, and contempt.

[MCLE credit: 2.5 hours, Child Support]

Wednesday, August 11, 2021

9:30 am-12:00 pm

AB 1058 Primary Assignment Orientation - Day 2

(For New Child Support Commissioners only)

Presentations by Hon. Patti C. Ratekin & Hon. Myrlys Stockdale Coleman

See workshop description above.

[MCLE credit: 2.5 hours, Child Support]

1:00 pm-3:30 pm

New Child Support Commissioners' Orientation - Day 2

(For New Child Support Commissioners only)

Presentations by Hon. Adam Wertheimer & Hon. Rebecca L. Wightman

See workshop description above.

[MCLE credit: 2.5 hours, Child Support]

Wednesday, August 25, 2021

9:00 am-3:00 pm

New Family Law Facilitators' Orientation

(For New Family Law Facilitators only)

Presentations by Ms. Frances P. Henderson, Ms. Lollie A. Roberts, & Ms. Fariba R. Soroosh This one-day course is a "primer" for family law facilitators who are relatively new to the job. Participants will learn about the unique characteristics of the job and associated mandatory requirements; the roles and relationships between the Court, Judicial Council staff and Department of Child Support Services (DCSS); and the many resources available, as well as practical tips for assisting self-represented litigants.

[MCLE credit: 4.5 hours, Child Support]

MAIN CONFERENCE

Wednesday, October 13, 2021

8:30 am-10:15 pm

Welcoming Remarks and Plenary: Title TBD

Presentations by Chief Justice Tani G. Cantil-Sakauye, Dr. Charlene Depner, Ms. Anna L. Maves, Mr. David Kilgore, & Ms. Rhonda Magee

Welcoming remarks from the Chief Justice of the California Supreme Court, the Judicial Council's Center for Families, Children & the Courts' Director and from the AB 1058 Program Manager, and the Director of the California Department of Child Support Services, followed by an engaging presentation on how mindfulness practices can be utilized to fight against implicit bias and minimize mistaken judgments in AB 1058 child support cases.

[MCLE credit: 1.75 hours, Elimination of Bias credit: 1.0]

10:15 am-10:30 pm Break

10:30 am-12:00 pm

Case Law and Legislative Update

Presentations by Hon. Christine Donovan, Mr. John Henzl, Ms. Fariba Soroosh, & Ms. Andi Liebenbaum

An overview of the past year's cases, bills, and forms relevant to Commissioners and Family Law Facilitators alike, presented in a fun and informative format.

[MCLE credit: 1.5 hours, Child Support]

12:00 pm-1:15 pm Lunch Break

1:15 pm-2:45 pm

Income Determination - Calculating Child Support

Presentations by Hon. Erin M. Childs & Hon. Scott P. Harman

This course will introduce new or less experienced professionals to the basic concepts of child support, including the statutes that control this area and the cases that interpret the statutes.

[MCLE credit: 1.5 hours, Child Support]

2:45 pm-3:00 pm Break

3:00 pm-4:30 pm

Ethics in the Family Law Facilitator's Office

Presentation by Ms. Lollie Roberts, Ms. Kathleen Dixon, and Ms. Cristina Llop
Through the use of hypotheticals, this workshop will explore actual practice dilemmas and recent ethics opinions and their application to staff in the Family Law Facilitator's Office.
Discussion will address solutions to ethical issues for both small (one attorney) and large (two or more attorneys) Family Law Facilitator Offices. This is an advanced class and presumes a working knowledge of the ethical standards applicable to working in a court-based self-help center.

[MCLE credit: 1.5 hours, Ethics]

3:00 pm-5:00 am

Judicial Ethics: Self-Awareness Required

(Open to judicial officers and Child Support Commissioners only)

Presentations by Hon. Maria Puente-Porras and Hon. Gary Slossberg

Maintaining judicial ethics requires a great degree of self-awareness. Assess you own ability to be self-aware during these challenging times through a discussion of recurring issues in judicial ethics. This course will be a combination of lecture and group discussion, and fulfills the Ethics elective requirements for judicial officers and subordinate judicial officers.

Thursday, October 14, 2021

8:30 am-10:00 am

The Interstate Child (UIFSA)

Presentation by Mr. Barry J. Brooks

As parents and children move around the country, different state laws become applicable to who, where, and when child support and child custody/visitation can be resolved and revised. This session will discuss the applicable laws and when they are applicable.

[MCLE credit: 1.5 hours, Child Support]

10:00 am-10:15 am

Break

10:15 am-11:45 am

Parentage Notwithstanding Genetics

Presentation by Mr. Glen H. Schwartz

This workshop explores California's unique statutory scheme of parentage, in which the issue is not always dependent on the genetic truth. Common and not so common factual situations that illustrate the application of California's parentage laws will be discussed. [MCLE credit: 1.5 hours, Child Support]

11:45 am-12:45 pm Lunch Break

12:45 pm-1:45pm

Concurrent Session:

1. Remote Services for Child Support Commissioners

Presentation by Hon. Andrea C. Sexton

An engaging and interactive discussion of best practices from the bench in providing remote services to court users.

[MCLE credit: 1.0 hour, Child Support]

2. The Journey of Remote Services

Ms. Leah Boucek, Ms. Suma Mathai, and Ms. Kelley Stieler
Join us for a discussion about the highs and lows of remote services and lessons
learned. Judicial Council staff will share the digital tools that were in development
pre-pandemic, where they are now, and how they can help you and your customers.
Family Law Facilitator staff will share how remote services in San Diego have been
transformed and the transition to a hybrid program.

[MCLE credit: 1.0 hour, Child Support]

1:45 pm-1:55 pm Break

1:55 pm-3:25 pm

Income Determination - Advanced

Presentations by Hon. Erin M. Childs & Hon. Scott P. Harman

This course will involve a roundtable discussion approach to various complex hypothetical scenarios. Scenarios will cover a wide spectrum of issues facing most Child Support Commissioners and Family Law Facilitators.

[MCLE credit: 1.5 hours, Child Support]

3:25 pm-3:30 pm Break

3:30 pm -5:00 pm

DCSS Guideline Calculator Training

(Priority given to Child Support Commissioners)

Presentations by Hon. Christine Donovan, Hon. Adam Wertheimer & Hon. Rebecca L. Wightman This course will satisfy the contractual requirement for all Child Support Commissioners to be certified in their use of the DCSS Guideline Calculator and will provide an opportunity to practice running guideline calculations for several hypothetical scenarios.

[MCLE credit: 1.5 hours, Child Support]